Heroin Withdrawal Symptoms, Timeline, and Effects
Heroin is a highly addictive illegal opioid with significant overdose risk. Heroin use is rising in the U.S.; here's what you need to know about withdrawal.
- Heroin withdrawal symptoms
- How long does heroin withdrawal last?
- Heroin detox timeline
- Heroin rehab options
Heroin is a highly addictive illegal opioid with significant overdose risk. Heroin use is rising in the United States as increasing numbers of people transition from prescription opioids to illicit ones. According to the Centers for Disease Control and Prevention, approximately 3 out of 4 new heroin users report having abused prescription opioids before using heroin.1
Withdrawal is estimated to occur in 60% of people who have used heroin at least once in the last 12 months.6 Heroin withdrawal symptoms can be extremely uncomfortable and include restlessness, irritability, loss of appetite, nausea, sweating, and muscle pain. The timeline for effects can last 5-10 days.2
Risk of death during withdrawal is low. However, an overdose after relapse becomes increasingly likely as a person’s tolerance lowers the longer they haven’t actively used. Users can also suffer from dehydration, anxiety, and other medical complications during withdrawal.
A professional detox program can help manage the symptoms and make the experience less painful.
Withdrawal Symptoms & Timeline
Heroin withdrawal signs can appear whenever someone stops or lowers their regular dose. The withdrawal timeline typically begins within 6-12 hours of the last dose and can last anywhere from 5-10 days. Heroin withdrawal symptoms are mild at first, but can continue to worsen as detox progresses. The effects typically peak 48–72 hours after the last dose.2
Symptoms of heroin withdrawal that occur 12-48 hours after the last dose include:2
- Watery eyes.
- Runny nose.
Symptoms that occur 48–72 hours after the last dose include:2
- Intense drug cravings.
- Loss of appetite.
- Increased heart rate and blood pressure.
- Body aches.
- Abdominal cramping.
- Goose bumps.
- Nausea and vomiting.
The symptoms of heroin withdrawal are rarely life-threatening. But they are sometimes so uncomfortable that relapse is very common without professional treatment.
Symptoms vary in severity, time of onset, and duration. No two people will have the same withdrawal experience, so it can be difficult to know exactly what to expect during this time. Your withdrawal experience will depend on several factors, including:
- How long you have been using heroin.
- Your typical daily dose.
- How long you wait between doses.
- The presence of mental health issues.
- Whether you have pre-existing medical conditions.4
Following the acute withdrawal, some symptoms can continue for weeks or even months. These symptoms are known as protracted heroin withdrawal, and they can include:5
- Sleep disturbances.
- Emotional problems, such as lack of emotions or inability to feel pleasure.
A small study conducted by the National Institutes of Health found that people in recovery from opioid addiction had a decreased ability to focus on tasks.5 People in heroin recovery also show problems with executive control, which includes planning, organizing, and self-control.5
Does your insurance cover rehab for Heroin addiction?
We can help – check your coverage instantly or text us your questions to find out more.
Can You Die From Heroin Withdrawal?
Fatalities during heroin withdrawal are extremely rare.4 However, death after withdrawal is a major risk.
When you are addicted to heroin, your tolerance grows very high. Any detox and withdrawal period is going to significantly reduce that tolerance, so your regular pre-detox dose could be enough to cause a fatal overdose.7 Many are tempted to use again due to cravings and the pain of withdrawal.
Medical Effects of Heroin Withdrawal
Although rare, complications do develop in some people. Medical complications arising from opioid withdrawal should be treated quickly by professionals. Attending a heroin detox center can help mitigate the risk of complications and ensure that medical help is quickly available in an emergency.
Medical effects of heroin withdrawal can include:3,4
- Dehydration and electrolyte imbalance. This can be caused by severe vomiting and diarrhea. Dehydration is a medical emergency that can be deadly without treatment.
- Anxiety/agitation. Withdrawal can also aggravate anxiety disorders, such as panic disorder.
- Medical conditions. Pre-existing medical conditions, such as heart issues or chronic pain, can worsen during heroin withdrawal.
- Although rare, it is possible for someone to vomit and inhale stomach contents, which can cause lung infection.
- Relapse and overdose. The most dangerous heroin withdrawal side effect is a relapse, which could potentially lead to an overdose when the body is no longer accustomed to the high dose